This patient has presented with hypotension and confusion (suggesting hypoperfusion). This is an acute shock state, which is a medical emergency. He is dehydrated, with cold and clammy peripheries and a prolonged capillary refill time (CRT). These signs favor hypovolemic shock. However, there does not appear to be a clear cause for hypovolemic shock - while dehydration (secondary to the the diarrhea and vomiting) is a possibility, this would be quite unusual in a patient of this age. Distributive shock secondary to sepsis is an alternate possibility, given the history of infection. While distributive shock classically presents with peripheral vasodilation and bounding pulses, these signs may be masked if these is an associated element of hypovolemia, and are absent in the late stages (where there is critical organ dysfunction). Cardiogenic shock is unlikely as the jugular venous pressure (JVP) is not elevated. At this point, initial resuscitation should take precedence - IV fluids should be administered as soon as possible. If he remains unresponsive, inotropes and vasopressors should be additionally administered. Several basic investigations should be obtained rapidly - including a full blood count (FBC), arterial blood gas assay (ABG), and renal functions and electrolytes. The full blood count shows a neutrophil leukocytosis, while the ABG shows metabolic acidosis with respiratory compensation. Unfortunately, any of the above types of shock may result in these findings. The electrolyte assay shows hyponatremia with normokalemia. This is highly unusual, as severe vomiting and diarrhea should have resulted in hypokalemia. Thus, the possibility of an underlying endocrinopathy should come to mind. Note also the diffuse skin pigmentation - in this context, it should raise the suspicion of Addison's disease (in which case this patient's symptoms would be due to an adrenal crisis). A random cortisol assay will screen for this possibility - and in this patient, shows a low normal cortisol level. This is highly abnormal - one would expect a greatly elevated cortisol level in a stressful situation such as this. Thus, an adrenal crisis is indeed present. The shock in this patient is probably due to a combination of factors : dehydration and volume depletion due to lack of mineralocorticoids (which has been exacerbated by the diarrhea and vomiting); and maldistribution due to impaired peripheral vasoconstriction (which is facilitated by glucocorticoids). The next step should be immediate steroid supplementation, i.e. IV hydrocortisone. Antibiotics should also be considered in view of the history of infection. While his elevated renal functions are suggestive of organ dysfunction, hemodialysis is not indicated yet as they may normalize with proper management. Note also that 1.8% saline is hypertonic and is contraindicated in dehydrated patients (as it may worsen the intracellular dehydration). While his history yields no clear cause for Addison's disease, the history of anorexia and weight loss in the preceding months favor either an autoimmune etiology or tuberculosis. In this patient, further investigation following resolution of the acute episode yielded a diagnosis of autoimmune adrenalitis giving rise to Addison's disease.
An adrenal crisis is a potentially fatal condition where the physiological demand for stress hormones exceeds the ability of the adrenal glands to produce them. This might be due to chronic adrenal insufficiency (i.e. Addison's disease), or acute insufficiency (i.e. sudden steroid withdrawal or intra-adrenal hemorrhage). While an acute adrenal crisis per se gives rise to distributive shock, there may also be prominent vomiting and diarrhea, which in conjunction with the pre-existing volume depletion may result in hypovolemic shock or a mixed picture. The condition should be suspected in any patient with hypotension resistant to standard measures (especially if features such as hyper-pigmentation, vitiligo, pallor, or scanty axillary and pubic hair are present). In addition, the possibility of spontaneous adrenal insufficiency due to adrenal hemorrhage and adrenal-vein thrombosis must be considered in a patient with upper abdominal or loin pain or abdominal rigidity. Investigations often show electrolyte disturbances, especially hyponatremia and hyperkalemia. In addition, hypoglycemia may be present and can be severe. In the acute state, a random cortisol assay is a suitable screening test, with a low or low normal reading being suggestive of adrenal insufficiency. If there is doubt, a short ACTH stimulation test may be performed. Time is critical in the management - IV access should be obtained immediately, aggressive fluid replacement should be started and steroid replacement therapy with IV hydrocortisone commenced. If hypoglycemia is present, glucose supplementation should be performed. Following initiation of therapy, a response to treatment will be seen within 12 hours. As the patient's clinical condition improves, the steroid dosage can be reduced gradually and tapered to the baseline daily need. As long as the patient is receiving 100 mg or more of hydrocortisone a day, mineralocorticoid replacement is unnecessary (as hydrocortisone in this dosage shows sufficient mineralocorticoid activity). After hydrocortisone is tapered off, fludrocortisone should be commenced. Upon discharge, glucocorticoid and mineralocorticoid replacement therapy should be continued if chronic adrenal insufficiency is present. In addition, these patients should be advised to double or triple the dose of hydrocortisone temporarily whenever they have any febrile illness or injury (fludricortisone needs no adjustments during stressful situations). This will prevent recurrence of a crisis.